Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS Bismarck, ND

May 8, 2005LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 8, 2005, 6:50 PM CDT for LaMoure County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 6:50 PM CDT (23:50 UTC)
Expired
May 8, 2005, 7:45 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 082350
SVRBIS
NDC045-090045-
/O.NEW.KBIS.SV.W.0015.050508T2350Z-050509T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 745 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LA MOURE...OR ABOUT 43 MILES SOUTHEAST OF
  JAMESTOWN...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF BERLIN AROUND 655 PM CDT
  GRAND RAPIDS AROUND 700 PM CDT
  DICKEY AROUND 715 PM CDT
  MARION AROUND 720 PM CDT
  ADRIAN AROUND 725 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4628 9852 4628 9804 4663 9804 4663 9864

$$
TWH
1 follow-up statement
000 
WWUS53 KBIS 090045
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT SUN MAY 8 2005

NDC045-090055-
/O.EXP.KBIS.SV.W.0015.000000T0000Z-050509T0045Z/
LAMOURE ND-
745 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAMOURE COUNTY EXPIRES
AT 745 PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST NORTH DAKOTA.

LAT...LON 4628 9852 4628 9804 4663 9804 4663 9864

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:05 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 8, 2:05 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT SUN MAY 8 2005

.SHORT TERM...
VERY DYNAMIC PATTERN WITH AN UPPER LOW CONTINUING ITS TREK ACROSS
THE NORTHERN PLAINS TONIGHT AND MONDAY. NAM QPF IMPRESSIVE IN OUR
EASTERN ZONES...WILL MATCH FGFS FLASH FLOOD WATCH ALONG THE
SOUTHERN TWO THIRDS OF OUR COMMON BORDER. BY TUESDAY... THE NEXT
UPPER LOW IN A SERIES...APPROACHES THE MOUNTAIN WEST AND THE ACTION
ONCE AGAIN PICKS UP AND SPREADS ACROSS OUR STATE TUESDAY NIGHT INTO
THURSDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT. THE UPPER LOW IN THE LEE
OF THE ROCKIES/CENTRAL PLAINS ON THURSDAY MOVES EAST SLOWLY AND
MERGES WITH A LONGWAVE TROUGH EXTENDING SOUTHWARD FROM CANADA ON
FRIDAY. THIS SYSTEM PICKS UP SPEED AND MOVES EAST OF THE REGION BY
SATURDAY. HAVE KEPT CHANCE OF SHOWERS IN THE FORECAST ON THURSDAY
AND FRIDAY...AND KEPT SATURDAY AND SUNDAY DRY. HIGHS IN THE 50S
THURSDAY AND FRIDAY...AND IN THE 60S SATURDAY AND SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THIS EVENING THROUGH MONDAY FOR EASTERN PORTIONS
OF SOUTH CENTRAL NORTH DAKOTA.

&&

RSL/JV
Hazardous weather outlook, May 8, 5:43 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
543 AM CDT SUN MAY 8 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091042-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
543 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF A LINE FROM BISMARCK
TO MINOT THIS AFTERNOON...WITH SEVERE THUNDERSTORMS POSSIBLE IN THE
JAMESTOWN TO ELLENDALE AREA.  HEAVY RAIN COULD OCCUR WITH SOME OF THE
THUNDERSTORMS.

AREAS OF MODERATE RAIN CAN BE EXPECTED IN WESTERN NORTH DAKOTA TODAY
AS PRECIPITATION WRAPS AROUND A LOW PRESSURE SYSTEM CENTERED IN THE
WESTERN DAKOTAS. RAINFALL AMOUNTS COULD BE ENOUGH TO CAUSE MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 8, 5:09 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             13 SE NEW SALEM         46.71N 101.22W
05/08/2005  1.75 INCH        MORTON             ND   PUBLIC

&&

SWICHE
Local storm report, May 8, 5:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
527 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 N KULM                46.39N 98.95W
05/08/2005  1.00 INCH        LAMOURE            ND   PUBLIC

&&

SWICHE
Local storm report, May 8, 6:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             ELLENDALE               46.00N 98.52W
05/08/2005  0.75 INCH        DICKEY             ND   FIRE DEPT/RESCUE

            LASTED FROM 530 PM CDT TO 543 PM CDT.

&&

SWICHE
Local storm report, May 8, 6:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 E JAMESTOWN           46.91N 98.66W
05/08/2005  0.88 INCH        STUTSMAN           ND   PUBLIC

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:11 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh65 min
May 7, 8:27 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure64 min
May 7, 9:54 PM CDTFlash Flood WarningBISMcLean, Oliver15 hr
May 8, 3:20 PM CDTSevere Thunderstorm WarningBISGrant55 min
May 8, 3:33 PM CDTTornado WarningBISDickey, McIntosh43 min
May 8, 4:03 PM CDTSevere Thunderstorm WarningBISMorton27 min
May 8, 4:16 PM CDTSevere Thunderstorm WarningBISDickey59 min
May 8, 4:32 PM CDTSevere Thunderstorm WarningBISGrant, Morton43 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningBISLaMoure71 min
May 8, 5:17 PM CDTSevere Thunderstorm WarningBISDickey59 min
May 8, 5:19 PM CDTSevere Thunderstorm WarningBISMorton29 min
May 8, 5:57 PM CDTSevere Thunderstorm WarningBISStutsman63 min
May 8, 6:27 PM CDTSevere Thunderstorm WarningBISDickey63 min
May 8, 6:28 PM CDTFlash Flood WarningBISMorton3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.